Official reprint from UpToDate®
www.uptodate.com ©2016 UpToDate®

Urinary tract malignancy and atherosclerotic disease in patients with chronic analgesic abuse

Marc E De Broe, MD, PhD
Section Editor
Gary C Curhan, MD, ScD
Deputy Editor
Albert Q Lam, MD


In addition to renal impairment, prolonged heavy analgesic use can lead to two other major complications: urinary tract malignancy and atherosclerotic disease. The development of these conditions in patients with chronic analgesic abuse and analgesic nephropathy is discussed here. The effects of nonsteroidal anti-inflammatory drugs (NSAIDs) on cardiovascular risk and the association between analgesics and the risk for hypertension are presented separately. (See "Nonselective NSAIDs: Adverse cardiovascular effects" and "COX-2 selective inhibitors: Adverse cardiovascular effects" and "NSAIDs and acetaminophen: Effects on blood pressure and hypertension".)


Transitional cell carcinomas of the renal pelvis, ureter, and bladder (which may be multiple and bilateral) all occur with increased frequency in this setting [1-3]. The incidence of renal cell carcinoma also may be enhanced, but this remains controversial [4].

It is estimated that a urinary tract malignancy will develop in as many as 8 to 10 percent of patients with analgesic nephropathy [1-3] but in well under 1 percent of phenacetin-containing analgesic users without kidney disease [5]. In women under the age of 50 years, for example, analgesic abuse is the most common cause of bladder cancer, an otherwise unusual disorder in young women [3]. The potential magnitude of this problem has also been illustrated by histologic examination of nephrectomy specimens obtained prior to renal transplantation; the incidence of urothelial atypia in this setting approaches 50 percent [1].

The tumors generally become apparent after 15 to 25 years of analgesic abuse [1], usually, but not always, in patients with clinically evident analgesic nephropathy [2]. There is no relationship between the degree of renal failure in patients with analgesic nephropathy and the appearance of transitional cell carcinoma. Most patients are still taking the drug at the time of diagnosis, but clinically evident disease can first become apparent several years after cessation of analgesic intake and even after renal transplantation has been performed [1]. In Australia, for example, the incidence of analgesic nephropathy declined progressively in the first 10 years after phenacetin-containing compounds were removed from over-the-counter analgesic combinations and five years after over-the-counter sales of analgesic mixtures were banned [6]. In comparison, the incidence of urinary tract malignancy continued to rise (at a greater rate than other malignancies), a possible reflection of late phenacetin-induced injury [6].

It is presumed that the induction of malignancy results from the intrarenal accumulation of N-hydroxylated phenacetin metabolites that have potent alkylating action [2]. Because of urinary concentration, the highest concentration of these metabolites will be in the renal medulla, ureters, and bladder, possibly explaining the predisposition to carcinogenesis at these sites.


Subscribers log in here

To continue reading this article, you must log in with your personal, hospital, or group practice subscription. For more information or to purchase a personal subscription, click below on the option that best describes you:
Literature review current through: Sep 2016. | This topic last updated: Dec 8, 2015.
The content on the UpToDate website is not intended nor recommended as a substitute for medical advice, diagnosis, or treatment. Always seek the advice of your own physician or other qualified health care professional regarding any medical questions or conditions. The use of this website is governed by the UpToDate Terms of Use ©2016 UpToDate, Inc.
  1. Blohmé I, Johansson S. Renal pelvic neoplasms and atypical urothelium in patients with end-stage analgesic nephropathy. Kidney Int 1981; 20:671.
  2. McCredie M, Stewart JH, Carter JJ, et al. Phenacetin and papillary necrosis: independent risk factors for renal pelvic cancer. Kidney Int 1986; 30:81.
  3. Piper JM, Tonascia J, Matanoski GM. Heavy phenacetin use and bladder cancer in women aged 20 to 49 years. N Engl J Med 1985; 313:292.
  4. Chow WH, McLaughlin JK, Linet MS, et al. Use of analgesics and risk of renal cell cancer. Int J Cancer 1994; 59:467.
  5. Dubach UC, Rosner B, Stürmer T. An epidemiologic study of abuse of analgesic drugs. Effects of phenacetin and salicylate on mortality and cardiovascular morbidity (1968 to 1987). N Engl J Med 1991; 324:155.
  6. McCredie M, Stewart JH, Mathew TH, et al. The effect of withdrawal of phenacetin-containing analgesics on the incidence of kidney and urothelial cancer and renal failure. Clin Nephrol 1989; 31:35.
  7. McCredie M, Stewart JH. Does paracetamol cause urothelial cancer or renal papillary necrosis? Nephron 1988; 49:296.
  8. Nanra RS. Analgesic nephropathy in the 1990s--an Australian perspective. Kidney Int Suppl 1993; 42:S86.
  9. Jensen OM, Knudsen JB, Tomasson H, Sørensen BL. The Copenhagen case-control study of renal pelvis and ureter cancer: role of analgesics. Int J Cancer 1989; 44:965.
  10. Castelao JE, Yuan JM, Gago-Dominguez M, et al. Non-steroidal anti-inflammatory drugs and bladder cancer prevention. Br J Cancer 2000; 82:1364.
  11. Nanra RS, Stuart-Taylor J, de Leon AH, White KH. Analgesic nephropathy: etiology, clinical syndrome, and clinicopathologic correlations in Australia. Kidney Int 1978; 13:79.
  12. Mihatsch MJ, Hofer HO, Gudat F, et al. Capillary sclerosis of the urinary tract and analgesic nephropathy. Clin Nephrol 1983; 20:285.